Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 286, NWS Fort Worth, TX

July 9, 2016Jack County, Montague County, Wise County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jul 9, 2016, 5:16 PM CDT for Jack County, Montague County, Wise County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2016, 5:16 PM CDT (22:16 UTC)
Expired
Jul 9, 2016, 5:45 PM CDT
In force
29 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jack County, TX, Montague County, TX, Wise County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 109 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

287 
WUUS54 KFWD 092216
SVRFWD
TXC237-337-497-092245-
/O.NEW.KFWD.SV.W.0286.160709T2216Z-160709T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
516 PM CDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WISE COUNTY IN NORTH CENTRAL TEXAS...
  SOUTHWESTERN MONTAGUE COUNTY IN NORTH CENTRAL TEXAS...
  NORTHEASTERN JACK COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 545 PM CDT

* AT 515 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SUNSET...OR
  NEAR BOWIE...MOVING SOUTH AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  SUNSET AROUND 520 PM CDT. 
  CHICO AROUND 540 PM CDT. 
  BRIDGEPORT AROUND 545 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE LAKE
BRIDGEPORT AND RUNAWAY BAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION GET INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM AND MAY LEAD TO FLASH
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3325 9757 3312 9798 3330 9831 3347 9824
      3347 9798 3370 9798 3371 9775
TIME...MOT...LOC 2215Z 346DEG 29KT 3347 9787 

HAIL...<.75IN
WIND...60MPH
 
$$

CARLAW
2 follow-up statements
866 
WWUS54 KFWD 092231
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
531 PM CDT SAT JUL 9 2016

TXC237-337-497-092245-
/O.CON.KFWD.SV.W.0286.000000T0000Z-160709T2245Z/
WISE TX-MONTAGUE TX-JACK TX-
531 PM CDT SAT JUL 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN WISE...SOUTHWESTERN MONTAGUE AND NORTHEASTERN JACK
COUNTIES...

AT 530 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHICO...OR 10
MILES NORTHWEST OF BRIDGEPORT...MOVING SOUTH AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  CHICO AROUND 535 PM CDT. 
  BRIDGEPORT AROUND 545 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE LAKE
BRIDGEPORT AND RUNAWAY BAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION STAY INSIDE A STURDY STRUCTURE AND KEEP AWAY FROM
WINDOWS.

&&

LAT...LON 3324 9769 3312 9798 3330 9831 3347 9824
      3347 9798 3364 9798 3364 9781
TIME...MOT...LOC 2230Z 346DEG 29KT 3335 9783 

HAIL...<.75IN
WIND...60MPH
 
$$

CARLAW
821 
WWUS54 KFWD 092246
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
546 PM CDT SAT JUL 9 2016

TXC237-337-497-092255-
/O.EXP.KFWD.SV.W.0286.000000T0000Z-160709T2245Z/
WISE TX-MONTAGUE TX-JACK TX-
546 PM CDT SAT JUL 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WISE...
SOUTHWESTERN MONTAGUE AND NORTHEASTERN JACK COUNTIES HAS EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED
BELOW SEVERE LIMITS. THEREFORE THE WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3324 9769 3312 9798 3330 9831 3347 9824
      3347 9798 3364 9798 3364 9781
TIME...MOT...LOC 2243Z 346DEG 29KT 3335 9783 

$$

CARLAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:54 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 9, 2:54 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
254 PM CDT SAT JUL 9 2016

.DISCUSSION...
A subtle, slow-moving shortwave trough axis was over southern
Oklahoma, trailing southwest back toward I-20 west of the DFW
Metroplex this afternoon. The best axis of moisture continued to
be indicated from the Red River valley into areas along and west
of I-35/35W. PWAT values between 1.5-2.0 inches were noted within
this moist axes. With the subtlety and mesoscale nature of both
the shortwave trough and an ill-defined surface boundary between
Bowie and Wichita Falls, most high-resolution models are
struggling outside of maybe the HRRR model. The HRRR model was
followed for afternoon and early evening convective trends. A
small-scale, linear storm cluster was now pushing into areas from
northern Cooke Co into northern Grayson Co, with the stronger to
brief severe storms occurring just north of Sherman-Denison areas.

It is likely these scattered thunderstorms will expand south-
southwestward on an outflow boundary into the Highway 380
corridor between Decatur and Greenville later this afternoon,
before weaken somewhat and becoming more widely scattered in
nature this evening from Jacksboro, to Dallas-Fort Worth, To
Rockwall, the east toward Kaufman/Terrell. Residual outflow
boundaries should maintain at least low convective chance through
nightfall or nightfall, with best chances occurring on the eastern
periphery of the low-mid level theta-e ridge along and E of
I-35/35E. Finally, some dry air was noted in the 800mb-500mb layer
on forecast RAP soundings. Theta-e differences on the order of
20-25 Kelvin difference are forecast, thus evaporative cooling
should play a role along with steep, sub-cloud base lapse rates
for the the threat of a locally strong to severe downburst winds
from these storms. In addition, these storms will contain
frequent lightning and heavy downpours producing localized
flooding. There is a possible isolated occurrence of small hail.
However, with freezing levels very high in July and storms low
topped, any small hail is the least of our concerns.

The subtle upper shortwave trough will drift eastward toward the
Ark-La-Tex through Sunday, before slowly moving away toward the
Lower Mississippi River Valley early this work week. I will
maintain the low chances for convection for our far east and
northeast counties late tonight through early Sunday evening,
before mid level heights and associated large-scale subsidence
increase overhead underneath a modest upper ridge building across
Texas. Have maintained a dry and seasonably hot forecast with
highs between 95-100 degrees and lows primarily between 75-80
degrees for all of next week.

Continued lee-side surface troughing to our west-northwest in
response to upper level systems moving east across the northern
and central tier states should maintain breezy south winds 10 to
20 mph. In addition, surface dew points do appear to mix more
readily next week with dry air above the boundary layer, thus
keeping heat index values relatively lower compared to last week.
Afternoon heat index values look to remain between 95-100F in the
west and 100-103F in the east. At this time, it appears heat
advisories will likely not be needed. However, if you work
outdoors or plan on spending time recreationing outdoors, should
stay hydrated and seek shade whenever the heat gets too
oppressive.

05/

&&

.AVIATION...

/ISSUED 1245 PM CDT SAT JUL 9 2016/
Main concern for this TAF period will be the potential for
thunder at Metroplex sites late this afternoon and evening. A
swath of locally higher moisture positioned northwest of the DFW
Metroplex continues to be acted upon by subtle forcing aloft which
has lead to scattered thunderstorms mostly across southern
Oklahoma Saturday morning and early afternoon. As this area
becomes increasingly unstable later this afternoon, additional
isolated thunderstorms are expected to develop. The main window
that seems most likely for convection to impact Metroplex sites
will be very late this afternoon and early evening and have
maintained a mention of VCTS from 23-03z. Otherwise, BKN high
clouds will persist through the evening with winds around 12 kts
out of the south.

For Waco, MVFR cigs seem likely once again Sunday morning as a
20-30 kt low level jet brings another surge of low stratus
northward from southern Texas and the Hill Country. Have
prevailed BKN020 for a few hours Sunday morning, but a tempo for
these conditions may suffice depending on the areal coverage.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    78  97  79  97  80 /  20  10   5   5   5
Waco                77  98  78  98  78 /  10   5   5   5   5
Paris               75  93  75  96  76 /  30  40  10   5   5
Denton              77  95  76  96  77 /  20  10   5   5   5
McKinney            77  95  77  96  77 /  30  20   5   5   5
Dallas              79  97  79  97  80 /  20  10   5   5   5
Terrell             77  95  76  96  77 /  40  20  10   5   5
Corsicana           76  96  78  97  78 /  20  10  10   5   5
Temple              76  97  77  97  78 /  10   5   5   5   5
Mineral Wells       76  98  76  97  76 /  20   5   5   5   5

&&

.FWD Watches/Warnings/Advisories...
None.
&&

/05
Hazardous weather outlook, Jul 9, 3:20 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
320 PM CDT SAT JUL 9 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
320 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT NORTH OF A
COMANCHE TO PALESTINE LINE. A FEW STRONG TO MARGINALLY SEVERE
STORMS ARE POSSIBLE WITH THE PRIMARY HAZARD BEING DAMAGING
DOWNBURST WINDS. IN ADDITION...HEAVY RAINFALL MAY LEAD TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A FEW THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY NORTHEAST OF A
LINE FROM GAINESVILLE TO CANTON. GUSTY WINDS AND FREQUENT
LIGHTNING WILL ACCOMPANY SOME OF THE STORMS.

OTHERWISE...HOT CONDITIONS WILL CONTINUE SUNDAY THROUGH FRIDAY
WITH HIGH TEMPERATURES IN THE MIDDLE AND UPPER 90S AND AFTERNOON
HEAT INDEX VALUES BETWEEN 100 TO 104.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

STALLEY

In the hours before

Local storm report, Jul 9, 4:13 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
413 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     DENTON                  33.22N  97.15W
07/09/2016                   DENTON             TX   TRAINED SPOTTER

            LARGE TREE BRANCHES DOWN AT THE INTERSECTION OF COLLINS
            RD AND CLEVELAND RD IN DENTON.
Local storm report, Jul 9, 4:26 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
426 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND GST     1 NE HASLET             32.98N  97.34W
07/09/2016  M60 MPH          TARRANT            TX   ASOS

            FORT WORTH/ALLIANCE ASOS REPORTS GUST OF 51 KTS
Local storm report, Jul 9, 4:40 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
440 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     COPPELL                 32.95N  97.02W
07/09/2016  E65 MPH          DALLAS             TX   AMATEUR RADIO

            65 MPH WIND GUST REPORTED AT MOORE/SANDY LAKE IN
            COPPELL.
Local storm report, Jul 9, 4:46 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
446 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND GST     DALLAS                  32.77N  96.78W
07/09/2016  E60 MPH          DALLAS             TX   AMATEUR RADIO

            60 MPH WIND GUST REPORTED AT DALLAS NORTH TOLLWAY AND NW
            HWY.
Local storm report, Jul 9, 4:55 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
455 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     BOWIE                   33.57N  97.85W
07/09/2016  E60 MPH          MONTAGUE           TX   FIRE DEPT/RESCUE

            BOWIE VFD REPORTS ESTIMATED WIND OF 60 MPH
Special weather statement, Jul 9, 5:13 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
513 PM CDT SAT JUL 9 2016

TXZ121-131>134-144-145-092245-
JOHNSON TX-HOOD TX-HILL TX-BOSQUE TX-KAUFMAN TX-ELLIS TX-
SOMERVELL TX-
513 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS...HOOD...SOMERVELL...
JOHNSON...NORTH CENTRAL BOSQUE...NORTHERN HILL AND KAUFMAN COUNTIES
UNTIL 545 PM CDT...

AT 511 PM CDT...DOPPLER RADAR WAS TRACKING STRONG WINDS
ASSOCIATED WITH THUNDERSTORMS OVER TARRANT AND DALLAS
COUNTIES...MOVING SOUTHWARD AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRAND PRAIRIE...MANSFIELD...CEDAR HILL...BURLESON...LANCASTER...
WAXAHACHIE...CLEBURNE...ENNIS...MIDLOTHIAN...TERRELL...SEAGOVILLE...FORNEY...
CROWLEY...GLENN HEIGHTS...RED OAK...GRANBURY...KAUFMAN...KEENE...JOSHUA AND
ALVARADO.

LAT...LON 3236 9645 3235 9645 3233 9638 3205 9694
      3210 9697 3208 9734 3220 9793 3254 9807
      3256 9801 3255 9652 3281 9652 3282 9630
      3284 9629 3284 9608 3236 9608
TIME...MOT...LOC 2211Z 217DEG 18KT 3258 9791 3217 9728

05

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:30 PM CDTSpecial Weather StatementFWDGrayson60 min
Jul 9, 1:57 PM CDTSevere Thunderstorm WarningFWDGrayson63 min
Jul 9, 2:33 PM CDTFlash Flood WarningFWDCooke, Grayson2 hr
Jul 9, 2:44 PM CDTSpecial Weather StatementFWDCooke61 min
Jul 9, 2:56 PM CDTSpecial Weather StatementFWDCollin64 min
Jul 9, 3:21 PM CDTSevere Thunderstorm WarningFWDCollin54 min
Jul 9, 3:36 PM CDTSpecial Weather StatementFWDDenton39 min
Jul 9, 3:56 PM CDTSevere Thunderstorm WarningFWDDenton52 min
Jul 9, 4:07 PM CDTSpecial Weather StatementFWDMontague53 min
Jul 9, 4:18 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant57 min
Jul 9, 4:35 PM CDTSevere Thunderstorm WarningFWDParker, Tarrant40 min
Jul 9, 4:44 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Rockwall61 min
Jul 9, 4:52 PM CDTAreal Flood AdvisoryFWDCollin3 hr
Jul 9, 5:01 PM CDTFlash Flood WarningFWDMontague, Wise3 hr
Jul 9, 5:13 PM CDTSpecial Weather StatementFWDEllis, Hood, Johnson, Kaufman, Somervell32 min
Jul 9, 5:45 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto30 min
Jul 9, 5:54 PM CDTSpecial Weather StatementFWDEllis, Hunt, Kaufman, Rains, Van Zandt36 min
Jul 9, 6:23 PM CDTSpecial Weather StatementFWDPalo Pinto, Stephens, Young37 min
Jul 9, 6:59 PM CDTSpecial Weather StatementFWDEastland, Stephens, Young46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.